Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 29, 1997, 11:27 PM CDT for Newton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 11:27 PM CDT (04:27 UTC)
- Expired
- Jun 30, 1997, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 300428 FFWSGF MOC145-300730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1127 PM CDT SUN JUN 29 1997 * FLASH FLOOD WARNING FOR NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 230 AM CDT * SOME AREAS OR STREAMS AFFECTED CITY OF JOPLIN AND NEOSHO HIGHWAY CC SOUTH OF ROUTE 86 LOW WATER AREAS AROUND SHOAL CREEK HIGHWAY AA 5 MILES WEST OF ROUTE 71 * CAUSE AND EFFECT AT 1120 PM...MODERATE TO HEAVY RAINFALL CONTINUED TO FALL OVER NEWTON COUNTY. DOPPLER WEATHER RADAR ESTIMATES BETWEEN 1 AND 1 AND ONE HALF INCHES HAD FALLEN OVER WESTERN NEWTON COUNTY * FORECAST CONDITIONS THESE STORMS EXTEND BACK INTO EASTERN KANSAS..THEREFORE FLOODING IS LIKELY AS THE RAIN CONTINUES TO BEAT DOWN. A SUPPLEMENTAL WEATHER OBSERVER REPORTED OVER 1 AND ONE HALF INCHES HAD FALLEN IN LESS THAN 1 HOUR. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS.n..OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:38 PM CDT, 8 hours 49 minutes earlier.
Area forecast discussion, Jun 29, 2:38 PM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 237 PM CDT SUN JUN 29 1997 POPS AND TEMPS ARE CONCERNS TODAY WEATHER BECOMING MORE SUMMERLIKE BY THE MINUTE ACROSS THE OZARKS: SCATTERED THUNDERSTORM DEVELOPMENT HAS BEEN CONFINED TO THE SOUTHERN THIRD OF THE FORECAST AREA...IN THE DEEPER MOISTURE AND CLOSER TO THE MIDDLE LEVEL ENERGY. KANSAS/NEBRASKA THUNDERSTORM COMPLEX TRIED TO FIZZLE OUT THIS MORNING BUT SHOULD LIMP INTO THE NORTHWEST CORNER OF THE FORECAST AREA. CORRESPONDING WAVE SHOWS UP WELL AT H5 AND H7 ON THE PROFILER NETWORK. WITH PRECIPITABLE WATER AROUND 1.5" AND WEAK MID LEVEL WINDS...HEAVY RAIN THE MAIN THREAT AGAIN TODAY. MODELS IN PRETTY GOOD AGREEMENT FOR THIS FORECAST PACKAGE: MCS EXPECTED OVER KANSAS/NEBRASKA AGAIN TONIGHT...WITH THIS SYSTEM MOVING INTO SOUTHEAST KANSAS/WESTERN MISSOURI AFTER MIDNIGHT. IF COMPLEX WEAKENS MONDAY MORNING...CONVECTION SHOULD FIRE ALONG REMNANTS MONDAY AFTERNOON. H5 RIDGE THEN BUILDS IN MONDAY NIGHT...LOWERING POPS TO NEAR ZERO AND WARMING TEMPERATURES UP TO AT OR ABOVE SEASONABLE LEVELS. TOUGH EXTENDED FORECAST: H5 RIDGE WILL FLATTEN AND A COLD FRONT WILL TRY TO PUSH INTO THE MISSOURI OZARKS WEDNESDAY. PROBLEM IS DETERMINING WHERE THE FRONT WILL HANG UP: COULD SEE RANGE FROM MID 80S TO MID 90S ACROSS THE FORECAST AREA THURSDAY. FAN GUIDANCE LOOKS TOO COOL...SO WILL LEAN IN THE DIRECTION OF FWC. FAN ALSO LOOKS LIKE IT HOLDS ON TO POPS TOO LONG. FIRST PERIOD THOUGHTS AND IDEAS: SGF/AIZ: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...GOOD CHANCE AFTER MIDNIGHT. LOW UPPER 60S. JLN: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...LIKELY AFTER MIDNIGHT. LOW NEAR 70. UNO: WIDELY SCrATTERED SHOWERS/THUNDERSTORMS THIS EVENING...OTHERWISE PARTLY CLOUDY. LOW 65 TO 70. SGF EB 069/087 070/090 072 08552 JLN EB 071/090 073/093 073 08752 MS
In the hours before
Local storm report, Jun 29, 5:37 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
537 PM CDT SUN JUN 29 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM 1 N EVERTON MO .75 INCH HAIL
06/29/97 DADE PENNY SIZE HAIL REPORTED
BY SERVICE STATION
GORDONLocal storm report, Jun 29, 5:42 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
537 PM CDT SUN JUN 29 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM 1 N EVERTON MO .75 INCH HAIL
06/29/97 DADE PENNY SIZE HAIL REPORTED
BY SERVICE STATION
GORDONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:36 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 4 hr |
| Jun 30, 12:18 AM CDT | Flash Flood Warning | SGF | Barry | 2 hr |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.